Serotonin syndrome from the interaction of cyclobenzaprine with other serotoninergic drugs

Mark T. Keegan, Daniel R. Brown, Alejandro Rabinstein

Research output: Contribution to journalArticle

27 Citations (Scopus)

Abstract

Serotonin syndrome is a potentially lethal adverse drug reaction that may occur in patients taking proserotoninergic medications. Drug interactions are often responsible for the causation of this syndrome. We report two cases of severe serotonin syndrome induced by the administration of cyclobenzaprine in postoperative patients already receiving another proserotoninergic drug (phenelzine in one case and duloxetine in the other). In both cases, symptoms of autonomic instability and severe agitation started within hours of initiation of cyclobenzaprine and fully resolved within 3 days after discontinuing the proserotoninergic drugs. We conclude that cyclobenzaprine should be used with extreme caution in patients receiving other serotonin-enhancing drugs; these patients should be closely monitored for manifestations of serotonin syndrome.

Original languageEnglish (US)
Pages (from-to)1466-1468
Number of pages3
JournalAnesthesia and Analgesia
Volume103
Issue number6
DOIs
StatePublished - Dec 1 2006

Fingerprint

Serotonin Syndrome
Pharmaceutical Preparations
Phenelzine
Serotonin Agents
Drug-Related Side Effects and Adverse Reactions
Drug Interactions
Causality
cyclobenzaprine

ASJC Scopus subject areas

  • Anesthesiology and Pain Medicine

Cite this

Serotonin syndrome from the interaction of cyclobenzaprine with other serotoninergic drugs. / Keegan, Mark T.; Brown, Daniel R.; Rabinstein, Alejandro.

In: Anesthesia and Analgesia, Vol. 103, No. 6, 01.12.2006, p. 1466-1468.

Research output: Contribution to journalArticle

@article{61867e339fec4c44b565867a12af17cd,
title = "Serotonin syndrome from the interaction of cyclobenzaprine with other serotoninergic drugs",
abstract = "Serotonin syndrome is a potentially lethal adverse drug reaction that may occur in patients taking proserotoninergic medications. Drug interactions are often responsible for the causation of this syndrome. We report two cases of severe serotonin syndrome induced by the administration of cyclobenzaprine in postoperative patients already receiving another proserotoninergic drug (phenelzine in one case and duloxetine in the other). In both cases, symptoms of autonomic instability and severe agitation started within hours of initiation of cyclobenzaprine and fully resolved within 3 days after discontinuing the proserotoninergic drugs. We conclude that cyclobenzaprine should be used with extreme caution in patients receiving other serotonin-enhancing drugs; these patients should be closely monitored for manifestations of serotonin syndrome.",
author = "Keegan, {Mark T.} and Brown, {Daniel R.} and Alejandro Rabinstein",
year = "2006",
month = "12",
day = "1",
doi = "10.1213/01.ane.0000247699.81580.eb",
language = "English (US)",
volume = "103",
pages = "1466--1468",
journal = "Anesthesia and Analgesia",
issn = "0003-2999",
publisher = "Lippincott Williams and Wilkins",
number = "6",

}

TY - JOUR

T1 - Serotonin syndrome from the interaction of cyclobenzaprine with other serotoninergic drugs

AU - Keegan, Mark T.

AU - Brown, Daniel R.

AU - Rabinstein, Alejandro

PY - 2006/12/1

Y1 - 2006/12/1

N2 - Serotonin syndrome is a potentially lethal adverse drug reaction that may occur in patients taking proserotoninergic medications. Drug interactions are often responsible for the causation of this syndrome. We report two cases of severe serotonin syndrome induced by the administration of cyclobenzaprine in postoperative patients already receiving another proserotoninergic drug (phenelzine in one case and duloxetine in the other). In both cases, symptoms of autonomic instability and severe agitation started within hours of initiation of cyclobenzaprine and fully resolved within 3 days after discontinuing the proserotoninergic drugs. We conclude that cyclobenzaprine should be used with extreme caution in patients receiving other serotonin-enhancing drugs; these patients should be closely monitored for manifestations of serotonin syndrome.

AB - Serotonin syndrome is a potentially lethal adverse drug reaction that may occur in patients taking proserotoninergic medications. Drug interactions are often responsible for the causation of this syndrome. We report two cases of severe serotonin syndrome induced by the administration of cyclobenzaprine in postoperative patients already receiving another proserotoninergic drug (phenelzine in one case and duloxetine in the other). In both cases, symptoms of autonomic instability and severe agitation started within hours of initiation of cyclobenzaprine and fully resolved within 3 days after discontinuing the proserotoninergic drugs. We conclude that cyclobenzaprine should be used with extreme caution in patients receiving other serotonin-enhancing drugs; these patients should be closely monitored for manifestations of serotonin syndrome.

UR - http://www.scopus.com/inward/record.url?scp=33845616340&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=33845616340&partnerID=8YFLogxK

U2 - 10.1213/01.ane.0000247699.81580.eb

DO - 10.1213/01.ane.0000247699.81580.eb

M3 - Article

C2 - 17122225

AN - SCOPUS:33845616340

VL - 103

SP - 1466

EP - 1468

JO - Anesthesia and Analgesia

JF - Anesthesia and Analgesia

SN - 0003-2999

IS - 6

ER -